Dynamic models for longitudinal butterfly data

Dennis, Emily B. and Morgan, Byron J. T. and Freeman, Stephen N. and Roy, David B. and Brereton, Tom (2015) Dynamic models for longitudinal butterfly data. Journal of Agricultural, Biological, and Environmental Statistics, 21 (1). pp. 1-21. ISSN 1085-7117. E-ISSN 1537-2693. (doi:https://doi.org/10.1007/s13253-015-0216-3) (Full text available)

PDF - Publisher pdf
Download (650kB) Preview
[img]
Preview
Official URL
http://dx.doi.org/10.1007/s13253-015-0216-3

Abstract

There has been recent interest in devising stochastic models for seasonal insects, which respond rapidly to climate change. Fitted to count data, these models are used to construct indices of abundance, which guide conservation and management. We build upon Dennis et al. (2014, under review) to produce dynamic models, which provide succinct descriptions of data from all years simultaneously. They produce estimates of key life-history parameters such as annual productivity and survival. Analyses for univoltine species, with only one generation each year, extend to bivoltine species, with two annual broods. In the latter case we estimate the productivities of each generation separately, and also devise extended indices which indicate the contributions made from different generations. We demonstrate the performance of the models using count data for UK butterfly species, and compare with current procedures which use generalized additive models. We may incor- orate relevant covariates within the model, and illustrate using northing and measures of temperature. Consistent patterns are demonstrated for multiple species. This generates a variety of hypotheses for further investigation, which have the potential to illuminate features of butterfly phenology and demography which are at present poorly understood.

Item Type: Article
Uncontrolled keywords: abundance; auto-regression; butterflies; concentrated likelihood; indicators of biodiversity; indices; multi-stage life cycle; phenology
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Q Science > QH Natural history > QH541 Ecology
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: Byron Morgan
Date Deposited: 19 Dec 2014 15:47 UTC
Last Modified: 08 Jun 2017 13:42 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/46264 (The current URI for this page, for reference purposes)
  • Depositors only (login required):

Downloads

Downloads per month over past year